Peek A Hoo

Friday, September 26, 2008

Shifting Gears Again...

We had Bug in at the Child Psych again today. He wasn't suppose to go in for another couple of weeks, but his behavior had us a bit concerned. He went through about a week of depression last week. His mood was low and he felt "unwanted & unloved," and that everyone would be better off without him around. (Which, of course, is NOT true!!) He was easily agitated & angered. He and his sister could not get along at all. On some days, Cricket couldn't even talk to her brother without being yelled at or having a rude comment spat at her. The two of them were arguing in Target the other day and if I hadn't been there to intervene, I am positive there would have been a physical fight between them. It has been VERY stressful in the house lately with this mood shift from Bug. R and I are having a difficult time, because not only is it SO HARD to watch your child go through things like this and know that there just isn't anything that you can do to help, but also to feel the need to protect your other children from another. It is difficult, but parenting has to be completely different for Bug than it is for the girls.
Anyway, I am getting away from where I was going...oh yes, the Child Psych visit.
After a long discussion with Dr. B regarding all of the issues that have been arising, it was decided that Bug really did need to start Lithium for his moods. Lithium is a mood stabilizing medication that will, with any luck, help keep Bug's moods from shifting so greatly. (His lows won't be SO low and his manias won't be SO manic.) In a perfect world, he will hover around the middle ground or a more "normal" everyday mood. (I am very hopeful that this will be the outcome of this medication...for Bug's sake...and for our family's sake.)
So, we are starting out with 300mg/day for 4 days and then increasing it to 600mg/day after that. He will need to have blood tests done from time to time to make sure his blood levels are doing OK with the Lithium. (The kidneys will attempt to filter the medication out of his blood - so it is important to make sure we have enough Lithium in his system to keep the kidneys from being able to completely filter it out, but not too much at the same time.) We will keep a close eye on any side effects that may occur as well. We head back to see Dr. B again in 2 weeks. That is it from here for now...I will update in a few days! Wish us luck!!

2 comments:

Shanda said...

You are always in my thoughts! I hope this is working out for him.

Engineer said...

Thanks Shanda! I appreciate the thoughts and hope that you are sending our way!